Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 237, NWS Norman, OK

May 20, 2001Seminole County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 20, 2001, 3:26 PM CDT for Seminole County, Oklahoma. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 20, 2001, 3:26 PM CDT (20:26 UTC)
Expired
May 20, 2001, 4:15 PM CDT
In force
49 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Seminole County, OK

The radar

The Norman radar (KTLX), 67 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2001-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2001-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 202027
SVROKC

OKC133-202115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
326 PM CDT SUN MAY 20 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEMINOLE COUNTY IN EAST CENTRAL OKLAHOMA

* UNTIL 415 PM CDT

* AT 326 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 6
  MILES SOUTHWEST OF WEWOKA...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE BOWLEGS AND WEWOKA

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE 
THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3512 9671 3497 9658 3501 9650 3539 9646

BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 11:10 AM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, May 20, 11:10 AM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1110 AM CDT SUN MAY 20 2001

THUNDERSTORM COMPLEX THAT MOVED ACROSS THE AREA OVERNIGHT HAS FOR THE
MOST PART CLEARED THE STATE.  CLOUDS LATE THIS MORNING ARE FAIRLY
EXTENSIVE ACROSS MOST OF THE AREA WITH THE EXCEPTION OF SOUTHWEST
COUNTIES.  12Z ETA HUMIDITY FIELDS SUGGEST THAT CLOUDS WILL LINGER
MOST OF THE AFTERNOON ACROSS NORTH CENTRAL AND CENTRAL GROUPS...WHILE
CLOUDS ERODE ACROSS SOUTHWEST AND SOUTH CENTRAL ZONES.

15Z SURFACE ANALYSIS HAS STRONG COLD FRONT ENTERING FAR NORTHWEST KANSAS
WITH LOW 70 DEWPOINTS ADVECTING BACK NORTH INTO SOUTH CENTRAL AND SOUTHEAST
OKLAHOMA.  COMBINATION OF TROUGH AXIS TO OUR WEST...100KT JET PUSHING
INTO WESTERN NORTH TEXAS...AND SURFACE CONVERGENCE WILL LIKELY
RESULT IN CONVECTION FORMING ACROSS EASTERN PARTS OF SOUTHWEST OKLAHOMA
INTO SOUTH CENTRAL AND SOUTHEAST ZONES.  OTHER CONVECTION WILL LIKELY
FORM ALONG COLD FRONT EARLY IN THE EVENING ACROSS NORTHERN SECTIONS
OF FA.  WILL UPDATED ZONES SHORTLY.

.OUN...
OK...NONE.
TX...NONE.

6

In the hours before

Local storm report, May 20, 10:28 AM CDT, 4 hours 58 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1028 AM CDT SUN MAY 20 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0223 PM    4 W ALTUS                 OK   TORNADO
05/19/01   JACKSON                        LASTED APPROXIMATELY
                                          TWO MINUTES...REPORTED
                                          BY METEOROLOGIST
 
KT
Special weather statement, May 20, 1:00 PM CDT, 2 hours 26 minutes before
OKZ004>048-050>052-TXZ083>090-202030-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
100 PM CDT SUN MAY 20 2001

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER PARTS OF CENTRAL OKLAHOMA.  THE MODERATE RISK AREA IS
ALONG AND EAST OF INTERSTATE 35...AND SOUTHEAST OF A OKLAHOMA CITY
TO TULSA LINE.  TO THE WEST OF THE MODERATE RISK AREA... THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF CENTRAL
AND PORTIONS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS.  THE
SLIGHT RISK AREA IS GENERALLY EAST OF A WICHITA FALLS TO THOMAS
LINE...AND NORTH OF A GAGE TO CEILING LINE.  LARGE HAIL... DAMAGING
WIND AND TORNADOES WILL BE POSSIBLE.

CLOUDS WILL CONTINUE TO THIN ACROSS MOST OF CENTRAL OKLAHOMA
THIS AFTERNOON WHICH WILL ALLOW FOR STRONG HEATING AND
DESTABILIZATION.  THE COMBINATION OF A STRONG SUBTROPICAL JET MOVING
ACROSS NORTH TEXAS...A MID LEVEL TROUGH OVER WESTERN OKLAHOMA AND
SURFACE CONVERGENCE WILL LIKELY RESULT IN THUNDERSTORMS DEVELOPMENT
BY EARLY TO MID AFTERNOON.   THE BEST CHANCE FOR INITIAL DEVELOPMENT
APPEARS TO BE JUST WEST OF THE MODERATE RISK AREA.  SOME OF THESE
STORMS ARE LIKELY TO BECOME SUPERCELLS WITH THE POTENTIAL TO PRODUCE
VERY LARGE HAIL AND DAMAGING WIND GUSTS. LOW LEVEL WIND SHEAR MAY
ALSO BE ENHANCED ALONG AND NORTH OF THE RESIDUAL OUTFLOW BOUNDARY
FROM MORNING CONVECTION... AND ANY SUPERCELLS THAT ARE ABLE TO
INTERACT WITH AREAS OF ENHANCED LOW LEVEL SHEAR WILL BE CAPABLE OF
PRODUCING TORNADOES.

A STRONG COLD FRONT WILL ALSO APPROACH OKLAHOMA FROM THE NORTH THIS
EVENING.  OTHER STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER KANSAS ALONG THE FRONT LATE THIS AFTERNOON AND ORGANIZE
INTO A SQUALL LINE.  THIS SQUALL LINE WILL SWEEP SOUTHEASTWARD
ACROSS MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS WITH THE COLD FRONT
OVERNIGHT WITH THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL.

PERSONS ACROSS THE AREA TODAY SHOULD PAY ATTENTION TO THE LATEST
WEATHER INFORMATION AND BE ALERT FOR FURTHER UPDATES ON THE SEVERE
WEATHER SITUATION. EMERGENCY MANAGERS AND STORM SPOTTER GROUPS
SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON AND
TONIGHT.

6

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:26 PM CDTFlash Flood WarningOUNStephens3 hr
May 20, 3:47 AM CDTSevere Thunderstorm WarningOUNCotton43 min
May 20, 4:28 AM CDTSevere Thunderstorm WarningOUNJefferson62 min
May 20, 3:34 PM CDTSevere Thunderstorm WarningOUNPottawatomie41 min
May 20, 3:44 PM CDTSevere Thunderstorm WarningOUNHughes46 min
May 20, 3:53 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey52 min
May 20, 4:07 PM CDTTornado WarningOUNHughes38 min
May 20, 4:09 PM CDTSevere Thunderstorm WarningOUNKay51 min
May 20, 4:12 PM CDTTornado WarningOUNSeminole33 min
May 20, 4:40 PM CDTTornado WarningOUNHughes50 min
May 20, 4:42 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher63 min
May 20, 4:42 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian63 min
May 20, 4:50 PM CDTSevere Thunderstorm WarningOUNPontotoc, Seminole40 min
May 20, 5:29 PM CDTSevere Thunderstorm WarningOUNHughes46 min
May 20, 5:40 PM CDTSevere Thunderstorm WarningOUNCanadian, Grady50 min
May 20, 6:23 PM CDTSevere Thunderstorm WarningOUNPontotoc52 min
May 20, 6:34 PM CDTTornado WarningOUNPontotoc26 min
May 20, 6:39 PM CDTSevere Thunderstorm WarningOUNSeminole51 min
May 20, 6:56 PM CDTSevere Thunderstorm WarningOUNHughes49 min
May 20, 6:59 PM CDTSevere Thunderstorm WarningOUNCoal, Pontotoc46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.